Heavy Rain, Lincoln
- When
- August 13, 3:00 PM MST to 7:00 PM MST
- Where
- Lincoln County, Ruidoso
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Daily thunderstorms increased across southern Lincoln County and northern Otero County during mid month which began a series of heavy runoff events into the rivers and creeks surrounding Ruidoso. No significant damage was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Daily thunderstorms increased across southern Lincoln County and northern Otero County during mid month which began a series of heavy runoff events into the rivers and creeks surrounding Ruidoso. No significant damage was reported. However, the events were rather unusual for southern Lincoln County and had emergency management officials on edge for possible heavy flooding. A storm over Ruidoso on the 13th caused the Rio Ruidoso to jump to near 4 feet water level. Flooding was limited to several road closures in low areas and an evacuation of a mobile home park where access was cut off for about 18 hours. Rains over the surrounding mountains increased the runoff into the Rio Bonito and Carrizo Creek and this eventual produced unusual high levels in both Bonito Lake and Mescalero Lake. Several periods of uncontrolled water releases occurred from both lakes as water levels remained near or a few inches above spillway level through about the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 1:30 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SUN AUG 13 2006 .DISCUSSION...HEAVY RAINFALL POSSIBLE OVER A LARGE PORTION OF NORTHERN AND CENTRAL NEW MEXICO. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER THE NORTHERN AND SOUTHERN MOUNTAINS AND FAR EAST CENTRAL PLAINS OF OUR CWA. PW VALUES REMAIN ABOVE AN INCH IN THE ABQ SOUNDING AND AN INCH AND A QUARTER IN THE EPZ SOUNDING. MODEL PW VALUES INCREASE STARTING TONIGHT OVER EASTERN AND SOUTHERN NM. EP TEMPERATURE AXIS SLIDES OVER THE EASTERN HIGHLANDS AND PLAINS EARLY THIS EVENING AND THEN SHIFTS TO THE SOUTHWEST TUESDAY. EXPECT LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS. WILL KEEP FLASH FLOOD WATCH FOR THIS EVENING THROUGH 0Z TUE. A COLD FRONT WILL MOVE DOWN THE EASTERN PLAINS THIS EVENING AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORMS DEVELOPMENT. A MESO SCALE DISTURBANCE THAT HAS HELPED THE LINCOLN CO DEVELOPMENT WILL CONTINUE TO DRIFT NORTH OVER SOUTHWESTERN NM AND HELP WITH CONVECTIVE DEVELOPMENT ALONG OUR SOUTHERN CWA BORDER. LOOKING AT A BETTER MOISTURE PUSH MONDAY INTO TUESDAY WHICH COULD BRING STORMS WITH HEAVY RAIN. WILL KEEP THE WATCH TIMING AS IS FOR NOW UNTIL BETTER PLACEMENT OF THIS HEAVY RAIN CAN BE ATTAINED. WEAK SOUTHERN FLOW CONTINUES OVER THE STATE THROUGH MID WEEK WITH THE UPPER RIDGE SLIDING SLIGHTLY WEST BY THE END OF THE WEEK. MOISTURE PLUME WOULD ALSO SLIDE WEST WITH THE MAIN AXIS OVER EASTERN AZ. WILL KEEP THIS TREND IN THE EXTENDED FORECAST...POPS HIGHER IN THE WEST. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 90 62 88 / 20 20 20 20 GALLUP.......................... 55 83 57 81 / 30 30 30 30 GRANTS.......................... 55 81 54 81 / 30 40 40 40 GLENWOOD........................ 59 89 59 87 / 50 70 70 60 CHAMA........................... 48 76 47 78 / 50 40 20 30 LOS ALAMOS...................... 55 76 52 81 / 50 50 30 30 RED RIVER....................... 45 70 40 71 / 50 40 10 20 TAOS............................ 52 78 49 80 / 50 40 20 30 SANTA FE........................ 56 79 53 80 / 50 50 30 30 SANTA FE AIRPORT................ 58 80 56 80 / 50 50 30 30 ESPANOLA........................ 57 83 54 84 / 50 50 20 30 ALBUQUERQUE HEIGHTS............. 67 84 63 83 / 50 60 40 40 ALBUQUERQUE VALLEY.............. 65 85 62 84 / 50 60 40 40 ALBUQUERQUE FOOTHILLS........... 63 81 60 81 / 50 50 40 40 ALBUQUERQUE WEST MESA........... 64 84 60 85 / 50 50 40 40 SOCORRO......................... 64 86 62 85 / 50 60 50 50 SANDIA PARK/CEDAR CREST......... 53 75 48 74 / 50 60 40 40 MORIARTY/ESTANCIA............... 57 79 54 78 / 50 50 40 40 CARRIZOZO....................... 59 82 57 80 / 50 70 60 60 RUIDOSO......................... 55 74 52 72 / 50 70 60 60 RATON........................... 56 77 49 79 / 60 30 10 10 LAS VEGAS....................... 54 74 50 74 / 60 50 20 30 ROY............................. 59 76 56 79 / 60 50 20 20 CLAYTON......................... 61 76 57 81 / 70 40 10 10 SANTA ROSA...................... 61 83 58 84 / 60 60 40 30 TUCUMCARI....................... 65 82 60 84 / 70 60 30 30 FORT SUMNER..................... 66 82 64 86 / 70 70 40 30 CLOVIS.......................... 65 82 62 84 / 70 60 40 30 PORTALES........................ 65 83 64 84 / 70 60 40 30 ROSWELL......................... 71 85 66 86 / 50 60 60 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH MONDAY AFTERNOON FOR NMZ002-NMZ003-NMZ004-NMZ005-NMZ006-NMZ007-NMZ008- NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016- NMZ017- NMZ018-NMZ019-NMZ020-NMZ021-NMZ026. && 23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1127 AM MDT SUN AUG 13 2006 NMZ002>021-026-141200- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-HARDING COUNTY- FAR NORTHEAST PLAINS-WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1127 AM MDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF THE AREA STARTING EARLY THIS EVENING. EXPECT LOCALLY HEAVY RAINS WITH POSSIBLE FLOODING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. FORECASTS INDICATE THAT PERIODS OF LOCALLY HEAVY RAIN WILL PERSIST THROUGH AT LEAST THURSDAY BEFORE TAPERING OFF GRADUALLY FROM EAST TO WEST ACROSS THE STATE ON FRIDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. NMZ001-141200- NORTHWEST PLATEAU- 1127 AM MDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1224 PM MDT SUN AUG 13 2006 NMZ017-131930- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 1224 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN LINCOLN COUNTY... AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RUIDOSO. MOVEMENT WAS NORTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...BONITO LAKE...FORT STANTON...GLENCOE AND RUIDOSO DOWNS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES. 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1227 PM MDT SUN AUG 13 2006 NMZ011-016-131930- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 1227 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES... AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES EAST OF CORONA. MOVEMENT WAS NORTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL LINCOLN COUNTY AND RURAL SOUTHEASTERN TORRANCE COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES. 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1234 PM MDT SUN AUG 13 2006 NMZ013-131930- QUAY COUNTY- 1234 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER CENTRAL QUAY COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHEAST OF QUAY. MOVEMENT WAS NORTH AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE EASTERN TUCUMCARI AND RURAL CENTRAL QUAY COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES. 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 105 PM MDT SUN AUG 13 2006 NMZ005-007-132000- FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS- 105 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER WESTERN UNION COUNTY... AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DES MOINES. MOVEMENT WAS NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPULIN...CAPULIN VOLCANO NATIONAL MONUMENT AND FOLSOM. HEAVY RAIN MAY CREATE RAPID INCREASES IN WATER FLOWS IN ARROYOS...DITCHES...AND OTHER DRAINAGES. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. TRAFFIC ON STATE HIGHWAYS 325 NORTHWEST OF DES MOINES AND 456 NEAR FOLSOM SHOULD BE PREPARED FOR RAPIDLY CHANGING DRIVING CONDITIONS.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530055, 5530056.